Oxycodone Overdose: Causes, Effects, Symptoms, Prevention, What To Do If Someone Overdoses On Oxycodone

Understanding Oxycodone Overdose!

Oxycodone is a semi-synthetic opioid painkiller which is available in a range of doses and formulations. Its overdose occurs when one intentionally or accidentally takes excess of this medication. Individuals who abuse oxycodone are at high risk of experiencing an overdose, which can also prove fatal. If signs of an oxycodone overdose are recognised and treated in time, the chances of complete recovery are much better.

What Causes Oxycodone Overdose?

Oxycodone medication helps to relieve pain. Severe and constant pain can prompt a person to take these medications more frequently and in higher doses than what was actually prescribed by the doctor. This is a common way of abusing pain medications, which can eventually become an addiction. One may purposely take an overdose of oxycodone either for recreational use or to hurt themselves.

An accidental overdose can also happen when one mistakenly takes more oxycodone in a day than the prescribed dosage. To avoid this situation, pain medication must always be taken carefully as per the exact directions of the doctor.

What Are The Effects And Symptoms of Oxycodone Overdose?

Ingesting an overwhelming dose of oxycodone can bring imbalance to some brain-controlled, life-preserving physiological processes like breathing. An oxycodone overdose can cause the breathing to decline, become shallower, and even stop, depending on the amount of medication one has taken. Small unreactive pupils and extreme drowsiness are other effects of oxycodone overdose.

Oxycodone overdose can manifest itself with many life-threatening symptoms. The sooner these symptoms are noticed and treated, the better are the individual’s chances of surviving. Common Oxycodone overdose symptoms are pale, clammy and cold skin, bluish nails and lips, and limp body. Light headedness, nausea and vomiting, low blood pressure, low heart rate and breathing rate, seizures and unconsciousness are some other symptoms that indicate oxycodone overdose. Along with opioid, most oxycodone products also contain drugs such as aspirin or acetaminophen. These drugs have their own overdose ill effects that damage the user’s body extensively.

What To Do If Someone Overdoses On Oxycodone?

Oxycodone overdose can result in prolonged injury, serious medical issues, or even fatality if timely treatment is not administered. The emergency crew of medical professionals must be contacted immediately for in time medical assistance. While waiting for medical professionals to arrive, the overdosing individual should be kept upright and conscious. In case the individual falls unconscious, their heart and breathing rate must be monitored closely and all the observations should be reported to the medical crew on their arrival. If the individual stops breathing then CPR should be performed by a trained professional.

The emergency responders should be informed about the formulation of the oxycodone that was used by the patients. This is important because some oxycodone contained drugs like acetaminophen or aspirin, which can further complicate the overdosing condition. Additional interventions would be needed in these cases to curtail the risk of prolonged health consequences. The patient would be monitored closely and treated to maintain their vitals like blood pressure, heart rate, body temperature and breathing rate. If the individual stops breathing then a drug called naloxone would need to be administered immediately. This drug can restrict the opioid receptors and stop the opioid effects instantly to save the individual’s life. The sooner the patient gets help, the better are their chances of recovery.

How Can Oxycodone Overdose Be Prevented?

The first step towards prevention of an overdose of oxycodone is to get help. This help could be from a professional or from a family member or friend. To get a drug free healthier life a formal treatment can help the struggling individual to come out of the habit of oxycodone abuse. It’s only when a person diverts his attention to more creative or lucrative work, he can start a regular life. Therapy counselling and a greater knowledge of the side effects of oxycodone can help the struggling individual to break free from this cycle. The treatment can be done in two ways, i.e. by either becoming an outpatient or an inpatient. An inpatient is one who stays in-door in the corrective centre to avoid getting lured by outsiders or temptations and tries to just focus on becoming a sober individual. An inpatient on the other hand is one who has a busy life and cannot stay in centres. They are thus allowed to stay at home and undergo regular monitored treatment.

To maintain sobriety and avoid re-use of drugs, self help groups and community support is needed. Family, friends and co-workers can prove to be a big help in making the patient understand that by changing their lifestyle and practicing healthy habits, these individuals can live a happier, healthier, longer and drug-free life.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.